Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 82, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 17, 2017, 10:53 PM CDT for Marshall County, Peoria County, Woodford County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2017, 10:53 PM CDT (03:53 UTC)
- Expired
- May 17, 2017, 11:25 PM CDT
- In force
- 32 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, IL, Peoria County, IL, Woodford County, IL
The radar
The Lincoln radar (KILX), 89 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:44 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 417 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1639 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 10.2
The text
As transmitted.
382
WUUS53 KILX 180353
SVRILX
ILC123-143-203-180445-
/O.NEW.KILX.SV.W.0082.170518T0353Z-170518T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1053 PM CDT WED MAY 17 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Eastern Marshall County in central Illinois...
Northern Woodford County in central Illinois...
Eastern Peoria County in central Illinois...
* Until 1145 PM CDT
* At 1053 PM CDT, a severe thunderstorm was located near Rome, or 10
miles south of Lacon, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chillicothe, Metamora, Minonk, Rome, Toluca, Washburn, Wenona,
Spring Bay, Varna, Cazenovia, La Rose, Lake Wildwood, Pattonsburg
and Low Point.
This includes Interstate 39 between mile markers 26 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CDT for central
Illinois.
LAT...LON 4093 8905 4092 8893 4091 8893 4078 8944
4086 8959 4111 8926 4110 8905
TIME...MOT...LOC 0353Z 231DEG 48KT 4087 8943
HAIL...1.00IN
WIND...60MPH
$$
Barnes2 follow-up statements
051
WWUS53 KILX 180405
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1105 PM CDT WED MAY 17 2017
ILC143-180415-
/O.CAN.KILX.SV.W.0082.000000T0000Z-170518T0445Z/
Peoria-
1105 PM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PEORIA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 100 AM CDT for central
Illinois.
LAT...LON 4093 8905 4092 8893 4091 8893 4081 8933
4090 8948 4111 8926 4110 8905
TIME...MOT...LOC 0405Z 230DEG 41KT 4092 8935
$$
ILC123-203-180445-
/O.CON.KILX.SV.W.0082.000000T0000Z-170518T0445Z/
Marshall-Woodford-
1105 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EASTERN MARSHALL AND NORTHEASTERN WOODFORD COUNTIES...
At 1105 PM CDT, a severe thunderstorm was located over Washburn, or 7
miles southeast of Lacon, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Minonk, Toluca, Washburn, Wenona, Varna, Cazenovia, La Rose, Lake
Wildwood, Pattonsburg and Low Point.
This includes Interstate 39 between mile markers 26 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CDT for central
Illinois.
LAT...LON 4093 8905 4092 8893 4091 8893 4081 8933
4090 8948 4111 8926 4110 8905
TIME...MOT...LOC 0405Z 230DEG 41KT 4092 8935
HAIL...1.00IN
WIND...60MPH
$$
Barnes300
WWUS53 KILX 180425
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1125 PM CDT WED MAY 17 2017
ILC123-203-180435-
/O.CAN.KILX.SV.W.0082.000000T0000Z-170518T0445Z/
Marshall-Woodford-
1125 PM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL AND
NORTHEASTERN WOODFORD COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 100 AM CDT for central
Illinois.
LAT...LON 4093 8905 4092 8893 4091 8893 4081 8933
4090 8948 4111 8926 4110 8905
TIME...MOT...LOC 0424Z 231DEG 48KT 4109 8907
$$
BarnesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:28 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 17, 9:28 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 928 PM CDT Wed May 17 2017 .UPDATE... Issued at 914 PM CDT Wed May 17 2017 Moisture channel imagery now shows upper low has rotated into north central IL with trailing tail of convection extending southward into west central IL. CIN in the SPC mesoanalysis has spread back into west central IL, with limited low leve convergence, on the storm outflow. Main upper dynamics pushing to the northeast, northeast of area. Surface winds remain a concern, as the strong winds are slow to diminish this evening. Dust picked up by the strong winds has produced "dust storm" type impact over much of CWA during the evening, with visibilities below 1/4 mile and brown out conditions over many parts of central IL. Decided to extend the wind advisory into the early morning hours, as though the winds may drop below criteria, the impact of the dust closed roads in the region has been a major problem. Many accidents and IL State Police have been in contact with WFO, so for extreme safety cncerns, extended the advisory and highlighted the impacts of the winds producing low visibility dust conditions. Also issued SPS, also advising to limit travel to only necessary due to the darkness and the dust making driving dangerous. && .SHORT TERM...(This evening through Thursday) ISSUED AT 252 PM CDT Wed May 17 2017 Mositure chnnal satellite loop shows the upper low rotating northeast across KS into the northwest tip of MO by this afternoon. Instability beneath upper low with surface convergence is strongest over northern MO rotating into IA. Cap over IL seen in morning soundings and in the SPC isntability mesoanalysis shows minor convection developed so far is not surface based. Progs do show small period early this evening when surface based convection still possible in western IL, but then window will close by mid evening. With the movement of the upper closed low to the northeast, dragging the surface front to approach IL overnight, will be continued chance of mainly elevated convection. Minor chance of severe winds possible in the northwest part of CWA, due to strong winds above surface and a chance of a stronger storm bringing those winds down to surface. However that window gets smaller as evening progresses and the lack of low level convergence in area making it more difficult for significant convection to form. As for Thursday, the upper low moves off to north and all but the south parts of warning area is dry. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 252 PM CDT Wed May 17 2017 In the long range, the next system begins on Friday morning as overrunning over the front that will stall over southern IL late Thursday. Showers and storms move back into the area Friday, continuing through Saturday and finally exiting on Sunday, after the front moves through region Saturday night. Will have to watch system for possible periods of heavy rain. Models are not totally in align yet on timing and pcpn amounts. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 635 PM CDT Wed May 17 2017 Surface winds around significant IA low center should begin to decrease in intensity this evening. Dust has become a problem in some areas late this afternoon, with visibilities down to below 1/4 mile on some east-west highways. TAF sites have not been affected, other than 3 miles in HZ over PIA during the past hour. LLWS will again be a concern as the winds decouple this evening. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 4 AM CDT Thursday for ILZ027>031-036>038- 040>057-061>063-066>068-071>073. && UPDATE...Goetsch SHORT TERM...Goetsch LONG TERM...Goetsch AVIATION...Goetsch
Hazardous weather outlook, May 17, 4:36 PM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 436 PM CDT Wed May 17 2017 ILZ027>031-036-037-040-041-181100- Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell- Woodford- 436 PM CDT Wed May 17 2017 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are expected across the area today into this evening as a potent storm system passes well to our west. A few of the thunderstorms this afternoon and early this evening may become severe. Isolated tornadoes will be possible with some of the more intense storms this afternoon into early this evening with the primary threats being from damaging straight line winds and large hail. Strong south winds of 25 to 35 mph will gust to around 45 mph at times today into early this evening. Travel on east-west roads will be difficult, especially in high profile vehicles. Winds have dropped the visibility on local roads to near zero in many locations. Use extreme caution when traveling this evening. The Illinois River will remain in flood. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A rather active weather pattern will continue through the end of the week and into the weekend with shower and thunderstorm chances ramping up again starting on Friday as a storm system pulls out of the Southern Plains and brings periodic chances for thunderstorms to the area. The Illinois River will remain in flood into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon into early this evening. Current indications suggest the primary time frame for activation would be from 3 pm until 9 pm this evening. ILZ038-042>056-061-181100- Cass-Champaign-Christian-Coles-De Witt-Douglas-Logan-Macon-McLean- Menard-Morgan-Moultrie-Piatt-Sangamon-Scott-Shelby-Vermilion- 436 PM CDT Wed May 17 2017 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms will be possible this afternoon into this evening. A few of the storms may be capable of producing strong winds and hail. Strong south winds of 25 to 35 mph will gust to around 45 mph at times today into early this evening. Travel on east-west roads will be difficult, especially in high profile vehicles. Winds have dropped the visibility on local roads to near zero in many locations. Use extreme caution when traveling this evening. The Illinois River will remain in flood. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A rather active weather pattern will continue through the end of the week and into the weekend with shower and thunderstorm chances ramping up again starting late Thursday night or Friday as a storm system pulls out of the Southern Plains and brings periodic chances for thunderstorms to the area. The Illinois River will remain in flood into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into early this evening, especially along and west of Interstate 55. Current indications suggest the primary time frame would be from 3 pm until 9 pm. ILZ057-062-063-066>068-071>073-181100- Clark-Clay-Crawford-Cumberland-Edgar-Effingham-Jasper-Lawrence- Richland- 436 PM CDT Wed May 17 2017 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Southerly winds of 25 to 35 mph will gust to around 45 mph at times into early this evening. Travel on east-west roads will be difficult, especially in high profile vehicles. Scattered thunderstorms will be possible tonight. A few of the storms will be capable of producing gusty winds and hail this evening. Winds have dropped the visibility on local roads to near zero in many locations. Use extreme caution when traveling this evening. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A rather active weather pattern will continue through the end of the week and into the weekend with shower and thunderstorm chances ramping up again starting late Thursday night or Friday as a storm system pulls out of the Southern Plains and brings periodic chances for thunderstorms to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. HJS
In the hours before
Local storm report, May 17, 9:27 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
927 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL HENDERSON 41.02N 90.35W
05/17/2017 M1.00 INCH KNOX IL PUBLIC
0905 PM TSTM WND GST HENDERSON 41.02N 90.35W
05/17/2017 E60.00 MPH KNOX IL PUBLIC
&&
25Local storm report, May 17, 10:23 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1023 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG 4 ENE LA FAYETTE 41.13N 89.90W
05/17/2017 STARK IL PUBLIC
TREE BLOWN DOWN BLOCKING RT. 78
&&
25Local storm report, May 17, 10:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1042 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM HAIL PEORIA 40.74N 89.61W
05/17/2017 M0.75 INCH PEORIA IL BROADCAST MEDIA
&&
25Local storm report, May 17, 10:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
1043 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM HAIL 4 WNW PEORIA 40.77N 89.68W
05/17/2017 M0.75 INCH PEORIA IL BROADCAST MEDIA
&&
25Local storm report, May 17, 10:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1048 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM HAIL PEORIA 40.74N 89.61W
05/17/2017 M1.00 INCH PEORIA IL AMATEUR RADIO
&&
25Local storm report, May 17, 10:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1050 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 2 N CANTON 40.59N 90.04W
05/17/2017 M0.75 INCH FULTON IL EMERGENCY MNGR
&&
25The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:08 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 37 min |
| May 17, 9:52 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Stark | 38 min |
| May 17, 10:17 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Peoria, Woodford | 43 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.